Texas, 2023

Drought in Texas, August 15 to 31, 2023

August 15 to 31, 2023 · NWS FWD · 8 events in 8 counties and zones

Drought conditions continued to worsen across portions of North and Central Texas, with severe to extreme drought conditions expanding in area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Drought conditions continued to worsen across portions of North and Central Texas, with severe to extreme drought conditions expanding in area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 14, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 14, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1135 PM CDT Mon Aug 14 2023

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Tuesday night/

Much awaited cool and dry air will continue to filter into North
and Central Texas tonight behind a late summer cold front.
Overnight lows will be 5 to 10 degrees cooler than they have been
the past couple of weeks with middle 60s along the Red River and
mainly lower and middle 70s elsewhere. A breezy north to northeast
wind this evening will gradually decrease through the night once
surface high pressure builds through the Central and Southern
Plains.

Temperatures will warm slowly but steadily on Tuesday with solar
heating being offset by weak cold air advection. Highs should
still briefly reach near seasonal normals in the middle and upper
90s, but it should feel very comfortable thanks to a dry north
wind in the 5 to 10 mph range.

Since most locations did not receive a wetting rainfall earlier
today, fuel moisture remains extremely low across the entire
region. Therefore, fire starts will still be unhindered given a
source for ignition, but fire spread should be manageable since
sustained wind speeds will be relatively light. We will continue
to highlight an elevated fire threat in all zones.

Tuesday night is shaping up to be a beautiful August night with
lows mainly in the 60s and lower 70s. These are temperatures we
have not seen across most of the forecast area since mid June.

79

&&

.LONG TERM... /Issued 207 PM CDT Mon Aug 14 2023/
/Late Tuesday Through Early Next Week/

Tuesday night will be the most pleasant night of the extended
period as overnight cooling peaks in the wake of the early week
cold front. At the surface, building high pressure centered over
the Middle Mississippi River Valley will extend into North and
Central Texas. The associated light northeast to east winds along
with clear skies and drier dewpoints (several degrees below-
average according to local dewpoint climatology) should allow
temperatures to generally drop into the 60s regionwide. This is a
stark contrast from the 80+ degree mornings that have prevailed
recently. Minimum temperatures have been lowered slightly from the
NBM to account for enhanced diurnal cooling.

This reprieve from the excessive heat will begin to wane
Wednesday as the broad surface high continues to shift east-
southeastward and southerly surface winds return. Temperatures
should warm slightly Wednesday with parts of western North and
Central Texas climbing above 100 degrees. Efficient daytime mixing
of the dry airmass in place (PWATs ~1") should still be
sufficient to limit heat index values to within a degree or two of
the actual temperature.

Widespread 100+ degree temperatures return Thursday as the
mid/upper level ridge, centered over the Four Corners region,
builds and expands eastward across the Southern Plains and settles
over the Midwest by late weekend. This is noticeably further
north and east than we have seen most of this season. With the
center of the high, and accompanying mid-level height rises,
displaced to the northeast, temperatures should adjust
accordingly. Highs this weekend are expected to be a degree or two
cooler (generally around 101-106 F) than forecast for Thursday
and Friday.

This pattern may allow a few weak (easterly) shortwaves,
developing over the northern Gulf of Mexico and rounding the base
of the prevailing mid-level ridge, to move across the region early
next week. The associated seabreeze convection is not progged to
make much progress inland until just beyond the current forecast
period. Confidence in the potential for returning rain chances is
low and will be dependent on the track and strength of the
mid/upper level high and easterly waves.

12

&&

.AVIATION... /NEW/
/06Z TAFs/

VFR conditions are expected across all of North and Central Texas
tonight through Tuesday with only scattered high clouds and no
visibility restrictions.

A north to northeast wind will continue through Tuesday in the
6 to 11 knot range along with a few higher gusts near 20 knots.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  94  72  97  75 /   5   0   0   0   0
Waco                75  97  69  99  74 /  20   5   0   0   0
Paris               67  88  63  90  65 /   0   0   0   0   0
Denton              69  95  66  98  69 /   5   0   0   0   0
McKinney            69  91  64  93  68 /   5   0   0   0   0
Dallas              76  95  71  98  74 /   5   0   0   0   0
Terrell             71  94  65  96  68 /   5   0   0   0   0
Corsicana           74  96  68  99  72 /  30   5   0   0   0
Temple              76  99  69 100  73 /  10   5   0   0   0
Mineral Wells       69  98  67 102  72 /   5   5   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 14, 10:41 PM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1141 PM CDT Mon Aug 14 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160000-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1141 PM CDT Mon Aug 14 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hot and dry conditions will return Thursday with triple digit heat
and high heat index values expected through the weekend. Heat illness
risk will remain high through this period.

Elevated to critical fire weather conditions will also be a concern
each day due to hot, dry, and breezy conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 6:21 PM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
721 PM CDT Mon Aug 14 2023

TXZ142-143-150100-
Mills TX-Hamilton TX-
721 PM CDT Mon Aug 14 2023

...A strong thunderstorm will impact portions of southwestern
Hamilton and northeastern Mills Counties through 800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Goldthwaite, or 18 miles southwest of Hamilton,
moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Shive, Center City, Pecan Wells, Indian Gap, Pottsville, and Caradan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 9814 3142 9844 3162 9859 3177 9829
TIME...MOT...LOC 0020Z 127DEG 6KT 3159 9840

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Palo Pinto

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Palo Pinto forecast zone
Reported by
Drought Monitor
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

Drought, Limestone

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Robertson

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Drought Monitor
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Leon

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Leon forecast zone
Reported by
Drought Monitor
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Anderson

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Anderson forecast zone
Reported by
Drought Monitor
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Johnson

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Hill

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hill forecast zone
Reported by
Drought Monitor
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe to extreme drought conditions impacted the county through the end of the month.

Drought, Dallas

When
August 15, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dallas forecast zone
Reported by
Drought Monitor
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131100, 1131102, 1131104, 1131105, 1131106, 1131108, 1131109, 1131135.